Alert archive / Georgia / Flash Flood Warnings in 2024

Flash Flood Warning 99, NWS Tallahassee, FL

September 25, 20248 counties in Georgia

NWS Tallahassee, FL issued this flash flood warning at Sep 25, 2024, 8:12 PM EDT for 8 counties in Georgia. It was in force for 4 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 25, 2024, 8:12 PM EDT (00:12 UTC)
Expired
Sep 26, 2024, 12:15 AM EDT
In force
4 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Ben Hill County, GA, Berrien County, GA, Colquitt County, GA, Cook County, GA, Irwin County, GA, Tift County, GA, Turner County, GA, Worth County, GA

The radar

The Moody AFB radar (KVAX), 97 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 10:57 PM EDTFLASH FLOOD1 Nnw Hobby, GAReport of water over the roadway on Highway 107.
Sep 25, 10:57 PM EDTFLASH FLOODTifton, GASeveral roads flooded in the Tifton area.
Sep 25, 11:31 PM EDTRAIN 4.181 Ne Sylvester, GAAmbient weather station storm total so far.
Sep 26, 12:15 AM EDTFLASH FLOOD1 Sse Shingler, GAShingler Road was flooded north of Ephesus Church Road.
Sep 26, 12:15 AM EDTFLASH FLOOD3 Nne Sumner, GAEphesus Church Road was flooded.
Sep 26, 12:15 AM EDTFLASH FLOODAshburn, GAFlooding a couple of inches deep in a structure on Pate Street.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 165 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2024-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2024-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

380 
WGUS52 KTAE 260012
FFWTAE
GAC017-019-071-075-155-277-287-321-260415-
/O.NEW.KTAE.FF.W.0099.240926T0012Z-240926T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
812 PM EDT Wed Sep 25 2024

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Ben Hill County in south central Georgia...
  Northern Berrien County in south central Georgia...
  Northern Colquitt County in south central Georgia...
  Northern Cook County in south central Georgia...
  Irwin County in south central Georgia...
  Tift County in south central Georgia...
  Turner County in south central Georgia...
  Worth County in south central Georgia...

* Until 1215 AM EDT.

* At 812 PM EDT, Doppler radar indicated heavy rain across the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Tifton, Ashburn, Sylvester, Ocilla, Fitzgerald, Moultrie, Enigma, 
  Omega, Norman Park, Lenox, Poulan, Doerun, Ty Ty, Alapaha, 
  Phillipsburg, Unionville, Mystic, Riverside and Worth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3172 8402 3177 8399 3180 8401 3185 8394
      3180 8380 3180 8361 3185 8361 3185 8318
      3181 8313 3178 8300 3166 8300 3161 8306
      3148 8311 3146 8315 3140 8314 3132 8306
      3112 8376 3133 8400 3156 8398

FLASH FLOOD...RADAR INDICATED

$$

42-DVD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 7:02 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Sep 25, 7:02 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
702 PM EDT Wed Sep 25 2024

...HELENE TO MAKE LANDFALL ALONG THE BIG BEND COAST AS A MAJOR HURRICANE
LATE THURSDAY...
...New AVIATION...

.NEAR TERM...
(Through Thursday night)
Issued at 332 PM EDT Wed Sep 25 2024

A cold front, slowly moving across the region today, will induce
some showers and storms across the region through this evening.
The upper-level trough associated with this cold front will help
slingshot a tropical cyclone north across the region tomorrow.

All eyes then turn to Hurricane Helene. Helene is currently just
offshore, to the northeast of the Yucatan Peninsula and has been
improving its structure over the last few hours with a ragged eye
trying to take shape. Helene is expected to continue intensifying
while also expanding the size of its wind field. It is likely
that Helene will make landfall along the Florida Big Bend coast
tomorrow as a powerful Major Hurricane. Just before landfall,
Helene's 34-knot (tropical storm force) wind field is expected to
extend 200-250 miles to the north and east from the center, and
around 110 miles to the south and west of the center. This large
wind field will allow for hours of continuous strong onshore wind
to contribute to high storm surge. This is a reminder that threats
associated with Hurricanes/Tropical systems extend far beyond the
center, and well outside the forecast cone.

Storm Surge: The most dangerous hazard associated with
Hurricanes. There is increasing confidence of Catastrophic and/or
potentially Unsurvivable storm surge for Apalachee Bay. Storm
surge may begin to arrive as early as late Wednesday night ahead
of the strongest winds, building through landfall. Current storm
surge values across the Bay are: Carrabelle to Suwannee River, 15
to 20 feet. Apalachicola to Carrabelle, 10 to 15 feet. Indian
Pass to Apalachicola, 6 to 10 feet. Mexico Beach to Indian Pass,
3 to 5 feet. Rest of Bay county, 1 to 3 feet.

REMINDER: storm surge DOES NOT include wave action, when
including waves on top of storm surge inundation, these values
could be higher, potentially allowing for greater inland
penetration. The threat to life is significant.

Winds: While exact impacts will be heavily dependent on the
eventual track, expect Catastrophic wind damage near the eventual
landfall point and inland along the track. Widespread and
prolonged power outages, damage to critical infrastructure,
Catastrophic damage to trees and powerlines, widespread
inaccessibility due to blocked roads, and damage to well-built
structures will all be possible, particularly close to and east of
the track. Power outages will likely last days, if not weeks,
near where it makes landfall. Due to the quick forward speed of
Helene, significant wind damage may extend well into Georgia.

Flooding Rain: Widespread heavy rainfall is forecast with this
system and will likely lead to both flash flooding and riverine
flooding. Heavy rainfall is possible ahead of Helene today, perhaps
enhancing the overall flooding threat on Thursday as Helene moves
through the area. Even though the hurricane is forecast to be moving
quickly, very high rainfall rates and already saturated soils in some
places will still combine for a serious flood risk across the region.
Be prepared for flash flooding and quickly rising rivers and streams.
A Flood Watch is in effect for the entire area. The WPC currently
has most of the region within a Moderate Risk of Excessive
Rainfall (level 3 of 4) and a High Risk of Excessive Rainfall
(level 4 of 4) near where Helene eventually makes landfall.

Tornadoes: While not the highest threat with this system, several
tornadoes will be possible, generally along the east of the
eventual track.

PLEASE heed all local evacuation orders by your local officials,
Helene has the potential to become a generational storm and the
threat it poses is significant to life and property. Every attempt
should be made to finish all preparations by sunset tonight as
tropical storm force winds begin to impact the region tomorrow
morning.

&&

.SHORT AND LONG TERM...
(Friday through Tuesday)
Issued at 332 PM EDT Wed Sep 25 2024

Helene will be pulling away quickly through central and northern
Georgia Friday morning. A shower or two may linger Friday morning,
but most of the region should be on the drier side of Helene as it
pulls away. Speaking of drier air, it will advect in on the backside
of Helene and lead to drier conditions to end the work week and
Saturday. The H5 low responsible for pulling Helene up through our
area will finally be on the move Saturday night into Sunday and may
help spark an isolated shower, maybe a thunderstorm, to close out
the weekend. Isolated shower and thunderstorm chances remain
possible early next week as the H5 low moseys through and drags a
weak cold front through the area.

Temperatures will generally be in the upper 80s for highs and the
upper 60s to lower 70s for lows each day.

&&

.AVIATION...
(00Z TAFS)
Issued at 648 PM EDT Wed Sep 25 2024

Peripheral showers and storms from Helene and a cold front slowly
moving across the region are currently inducing some showers and
storms across the region. Helene is expected to impact the region
as a Major Hurricane just beyond the TAF period tomorrow night.
However, ahead of landfall, rainbands associated with Helene will
bring heavy downpours and thunderstorms that will impact all
terminals late tomorrow morning into the evening. MVFR to IFR
conditions will prevail with LIFR conditions common within
rainbands. Winds will continue to increase throughout the day with
gusts greater than 40 to 50 knots expected at all terminals
towards the end of the TAF period. Terminals along the center of
the track have the potential to see hurricane force winds tomorrow
night.

&&

.MARINE...
Issued at 332 PM EDT Wed Sep 25 2024

At 11 am EDT Tuesday, the center of Hurricane Helene was located off
the northeastern coast of the Yucatan Peninsula. Helene will move
northward across the eastern Gulf on Wednesday and Thursday, rapidly
strengthening to a major hurricane before making landfall along the
Big Bend Coast late Thursday. Helene will quickly move inland on
Friday, so conditions will improve over the waters. Gentle to
moderate southwest breezes will prevail this weekend, as a large
area of low pressure spins over the Lower Mississippi Valley.

&&

.FIRE WEATHER...
Issued at 332 PM EDT Wed Sep 25 2024

Helene is expected to make landfall as a major hurricane along
the Big Bend coast late Thursday. Heavy, flooding rain will begin
as soon as tonight, well in advance of the center of Helene.
Tree damage will be most widespread in the right eyewall of the
hurricane. The fast forward speed of the hurricane will spread
damaging winds further inland than your typical hurricane, posing
the risk of tree damage well north into our Georgia districts on
Thursday night. Preparations for Helene should be completed
today. Weather conditions will improve going into the weekend.

&&

.HYDROLOGY...
Issued at 332 PM EDT Wed Sep 25 2024

Primary focus continues to be on the approach of Hurricane Helene to
the region. The system has the potential to bring significant rain
to the region, even accounting for its fast forward motion as it
nears the Florida Big Bend. Model guidance has been in good
agreement that a precursor event of heavy rainfall will overspread
the Florida Big Bend and Panhandle this afternoon and tonight with
the bulk of the rainfall arriving later on Thursday. A slight risk
for flash flooding (level 2 out of 4) through tonight exists in the
western Florida Big Bend with a marginal risk (level 1 of 4) in all
other areas of the CWA.

There is now a High Risk (level 4 out of 4) for flash flooding
across much of the Florida Big Bend, eastern Florida Panhandle, and
the southwestern portion of Georgia for Thursday into Thursday night
due to the passage of Hurricane Helene. The rest of the forecast
area is included in a Moderate risk for flash flooding (level 3 out
of 4) for Thursday. Rainfall amounts across most of the region
totaling 5 to 10 inches of rain with isolated maximum totals
approaching 10 to 15 inches are forecast through early Friday. These
amounts will lead to considerable urban flash flooding along with
the potential for moderate flooding, especially on the Ochlockonee
River Basin. Depending on where the heaviest rains are distributed
inland, it is entirely possible that other river basins could
experience moderate riverine flooding in the days ahead.

For storm surge information, please refer to the latest information
from the National Hurricane Center. This is an extremely dangerous
storm surge threat in the Apalachee Bay. Storm Surge around
Apalachee Bay will not just merely be a coastal event in this
system, but will spread many miles inland. If ordered to evacuate,
heed the advice of local emergency managers -it could save your
life!

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the
office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   72  79  70  84 /  90 100  90  10
Panama City   72  78  72  83 /  90 100  60  10
Dothan        71  76  66  80 /  80 100  80  10
Albany        71  78  69  81 /  90 100 100  10
Valdosta      73  81  73  85 /  90 100  90  10
Cross City    74  84  75  87 /  90 100  80  20
Apalachicola  74  80  74  83 / 100 100  70  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Friday morning for FLZ007>019-026>029-034-
     108-112-114-115-118-127-128-134.

     Tropical Storm Warning for FLZ007>010-012-108-112.

     Hurricane Warning for FLZ011-013>019-026>029-034-114-115-118-127-
     128-134.

     Storm Surge Warning for FLZ027-114-115-118-127-128-134.

     High Rip Current Risk through Saturday evening for FLZ108-112-
     114-115.

GA...Flood Watch through Friday morning for GAZ120>131-142>148-
     155>161.

     Hurricane Warning for GAZ120>131-142>148-155>161.

AL...Flood Watch through Friday morning for ALZ065>069.

     Tropical Storm Warning for ALZ065-066-068.

     Hurricane Warning for ALZ067-069.

GM...Tropical Storm Warning for GMZ750-770.

     Hurricane Warning for GMZ730-752-755-765-772-775.

&&

NEAR TERM...Oliver
SHORT TERM...Oliver
LONG TERM....Reese
AVIATION...Oliver
MARINE...Reese
FIRE WEATHER...Oliver
HYDROLOGY...Reese

In the hours before

Local storm report, Sep 25, 6:44 PM EDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
644 PM EDT Wed Sep 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     Funnel Cloud     Pineboro                31.18N 83.68W
09/25/2024                   Colquitt           GA   Trained Spotter

            A trained spotter called and sent in
            pictures of a funnel cloud in Colquitt
            County.

&&

DR
Special weather statement, Sep 25, 7:02 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
702 PM EDT Wed Sep 25 2024

GAZ125-127>129-131-144>148-157-158-252345-
Berrien GA-Tift GA-Worth GA-Colquitt GA-Baker GA-Dougherty GA-
Irwin GA-Mitchell GA-Cook GA-Turner GA-Grady GA-Thomas GA-
702 PM EDT Wed Sep 25 2024

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL COOK...NORTHERN GRADY...
IRWIN...BERRIEN...SOUTHERN TURNER...SOUTHEASTERN DOUGHERTY...
MITCHELL...CENTRAL BAKER...NORTHERN THOMAS...COLQUITT...TIFT AND
WORTH COUNTIES THROUGH 745 PM EDT...

At 702 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Willacoochee to near Cairo. Movement was
northwest at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Newton, Tifton, Moultrie, Pelham, Putney, Ocilla, Sylvester, Cairo,
Camilla, Nashville, Adel, Albany, Sparks, Enigma, Omega, Norman Park,
Baconton, Lenox, Poulan, and Doerun.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3129 8305 3104 8373 3084 8419 3098 8438
      3108 8438 3108 8451 3111 8454 3116 8454
      3163 8403 3168 8329 3152 8308 3146 8315
      3140 8314 3133 8306
TIME...MOT...LOC 2302Z 122DEG 27KT 3139 8305 3095 8419

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

IG3
Local storm report, Sep 25, 7:26 PM EDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
726 PM EDT Wed Sep 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Tornado          3 W Cool Spring         31.23N 83.65W
09/25/2024                   Colquitt           GA   Law Enforcement

            Georgia Highway Patrol reported a brief
            touchdown. No damage reported at this time.

0721 PM     Flash Flood      Moultrie                31.18N 83.79W
09/25/2024                   Colquitt           GA   Law Enforcement

            Water reported over the road at 1st Ave and
            3rd Street.

&&
Local storm report, Sep 25, 7:27 PM EDT, 45 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
727 PM EDT Wed Sep 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 AM     Flash Flood      2 SE Wewahitchka        30.09N 85.18W
09/25/2024                   Gulf               FL   Public

            Report from mPING: River/Creek overflowing;
            Cropland, Yard Flooding.

&&
Local storm report, Sep 25, 7:40 PM EDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
740 PM EDT Wed Sep 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Flash Flood      Abbeville               31.57N 85.25W
09/25/2024                   Henry              AL   Law Enforcement

            A few reports of road flooding in Abbeville.

&&
Local storm report, Sep 25, 8:01 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
801 PM EDT Wed Sep 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Flash Flood      Dillon                  30.90N 83.89W
09/25/2024                   Thomas             GA   Law Enforcement

            Water over the roadway at Airport road and
            Dillon Road.

0800 PM     Flash Flood      2 W Dillon              30.90N 83.93W
09/25/2024                   Thomas             GA   Law Enforcement

            Water over the roadway at Highway 319N and
            Sanford Road.

&&

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 9:20 PM EDTFlash Flood WarningTAEDecatur, Grady4 hr
Sep 26, 12:09 AM EDTFlash Flood WarningTAEBen Hill, Irwin, Tift, Turner, Worth3 hr
Sep 26, 6:28 AM EDTFlash Flood WarningTAEBen Hill, Berrien, Irwin, Tift, Turner, Worth3 hr
Sep 26, 11:09 AM EDTRiver Flood WarningTAEGrady, Thomas5 days
Sep 26, 11:12 AM EDTRiver Flood WarningTAETerrell, Webster25 hr
Sep 26, 2:26 PM EDTTornado WarningTAEBen Hill, Irwin, Turner34 min
Sep 26, 2:28 PM EDTTornado WarningTAEBen Hill, Irwin32 min
Sep 26, 5:17 PM EDTFlash Flood WarningTAEDecatur, Seminole8 hr
Sep 26, 6:38 PM EDTTornado WarningTAEBaker, Calhoun, Dougherty, Mitchell37 min
Sep 26, 7:11 PM EDTTornado WarningTAEBaker, Calhoun, Dougherty, Terrell34 min

Nearby

Flash Flood Warnings in Georgia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.